Hail, Ziebach
- When
- June 30, 2:50 PM MST
- Where
- Ziebach County, Glad Valley
- Measured
- 2 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 45.400, -101.750
A supercell thunderstorm developed over northern Ziebach County and tracked southward across extreme eastern Meade County, extreme eastern Pennington County, and western Haakon County. The storm produced hail to the size of baseballs and eventually wind gusts as high as 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over northern Ziebach County and tracked southward across extreme eastern Meade County, extreme eastern Pennington County, and western Haakon County. The storm produced hail to the size of baseballs and eventually wind gusts as high as 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 1:21 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SAT JUN 30 2012
.DISCUSSION...WATER VAPOR SHOWS MEAN UPPER TROF EXTENDING THROUGH
THE CNTRL/NRN ROCKIES WITHS SHORT WAVE TROF CROSSING THE NRN
PLAINS. ONE VORT MAX IS SEEN ALONG THE WRN SD/NEB BORDER...WITH
MORE SUBTLE WAVES MOVING THROUGH THE RIDGE ACRS UT AND WY. AT THE
SFC...WEAK LOW CENTER IS OVER FAR SWRN SD WITH TROF EXTENDING NWD
THRU WRN SD. A SVR TSTM HAS ERUPTED IN AN AREA OF LEE SIDE
CONVERGENCE IN THE SWRN BLKHLS.
TONIGHT...SHORT WAVE ALONG THE SD/NEB BORDER AS WELL AS THE
UPSTREAM SHORT WAVES WILL TRIGGER ADDITIONAL CONVECTION ACROSS
ACROSS OUR CWFA. BEST INSTABILITY AND SHEAR WILL EXTEND FROM THE
BLKHLS EWD THROUGH WRN SD WHERE A FEW STORMS COULD BE SEVERE.
LARGE HAIL/DAMAGING WINDS WILL BE THE PRIMARY THREATS.
SUNDAY...HOT CONDITIONS WILL CONTINUE WITH THERMAL RIDGE NUDGING
INTO ERN WY. A MORE PRONOUNCED SHORT WAVE WILL MOVE INTO OUR WRN
CWFA BY LATE AFTN WITH A SFC TROF PUSHING INTO ERN MT/ERN WY. SOME
CONVECTION POSSIBLE NEAR THE SFC TROF...BUT 700MB TEMPS OF 16-17C
AND HIGHER WILL KEEP TSTM ACTIVITY TO A MINIMUM.
MONDAY...SFC TROF WILL ADVANCE THROUGH OUR CWFA WITH THE ONLY
APPRECIABLE CHANCE FOR TSTMS ALONG THE TROF WHEN IT REACHES SCNTRL
SD DURING PEAK HEATING. VERY LITTLE COOL AIR ASSOCIATED WITH THIS
SFC TROF SO ANOTHER HOT DAY EXPECTED. HOTTEST CONDITIONS WILL BE
EAST/SOUTH OF THE BLKHLS.
EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY ISOLATED CHANCES FOR -TSRA TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED BY FRIDAY AS
SOUTHWESTERLY FLOW BRINGS BETTER MOISTURE AND A SERIES OF
SHORTWAVES ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS GENERALLY IN THE 90S TO LOWER 100S...THEN COOLING
SLIGHTLY TOWARD THE END OF THE WEEK.
&&
.AVIATION...18Z TAF UPDATE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THIS EVENING ACROSS
WESTERN SOUTH DAKOTA...MAINLY FROM THE BLACK HILLS EAST. BRIEF
MVFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT JUN 30 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT JUN 30 2012 ...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE LOWER ELEVATIONS OF NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY MORNING INTO EARLY SUNDAY EVENING. THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 6 SSW JEWEL CAVE 43.65N 103.88W
06/30/2012 E1.75 INCH CUSTER SD PUBLIC
STRONG WINDS ALSO
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT SAT JUN 30 2012
SDZ027-029-041-074-302200-
FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-
313 PM MDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER AND
WESTERN CUSTER COUNTIES UNTIL 400 PM MDT...
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 11 MILES WEST OF DOWNTOWN HOT
SPRINGS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EDGEMONT...
DOWNTOWN HOT SPRINGS...
WIND CAVE VISITORS CENTER...
COTTONWOOD SPRINGS DAM...
COLD BROOK RESERVOIR...
MAVERICK JUNCTION...
BUFFALO GAP...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4318 10377 4349 10406 4366 10406 4381 10378
4348 10326
TIME...MOT...LOC 2113Z 307DEG 11KT 4348 10368
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT JUN 30 2012
SDZ014-302200-
ZIEBACH SD-
324 PM MDT SAT JUN 30 2012
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLAD VALLEY...OR 29 MILES NORTH OF DUPREE...
MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GLAD VALLEY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4547 10146 4536 10147 4523 10182 4546 10195
4548 10194 4548 10193 4548 10148
TIME...MOT...LOC 2124Z 324DEG 8KT 4545 10175
JCThe Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
13 hail, 10 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
The spotter estimated wind gusts at 60 mph.
The combination of hail and wind damaged a house and vehicles.
Wind gusts were estimated at 70 mph.
Wind gusts were estimated at 60 mph.
Wind-driven hail caused minor damage.
The spotter estimated wind gusts at 70 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph along Interstate-90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380911, 380912, 380913, 380914, 380915, 380916, 380917, 380918, 380920, 380921, 380922, 381804, 380923, 380919, 380924, 380925, 380926, 380930, 380929, 380927, 380928, 380931, 380932.